Illinois, 2006

Hail and Damaging Winds in Illinois, May 27, 2006

May 27, 2006 · NWS LOT · 10 events in 4 counties and zones

7 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 27, 1:15 PM CST, 2 hours earlier.

Area forecast discussion, May 27, 1:15 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
215 PM CDT SAT MAY 27 2006

.DISCUSSION FOR AFTERNOON GRIDS/ZONES...
215 PM CDT

MODELS NOT DOING WELL WITH CONVECTION IN IA TODAY. SPC ANALYSIS
SHOWING MSTR AND THETA E CONVERGENCE AXES UP MS RVR VLY AND INTO
SWRN WI. TREND APPEARS FOR CONVECTION TO CONT NE INTO WI THIS
EVENING. CAN SEE NEW CONVECTION FORMING N OF MLI IN TRAJECTORY FOR
FREEPORT. THIS TOO CLOSE TO WRN EDGE OF CWA TO TAKE OUT CHC OF PCPN
SO AM CONTINUING A THREAT FOR 1ST 2 TIERS OF NRN COUNTIES AT LEAST
UNTIL MIDNGT. HIER POP AT RFD AND TAPERING LOWER SOUTH AND EAST.
ACARS HOWEVER SHOWING SOME DECENT LOW LVL CAPPING EVEN AT RFD SO
DONT THINK CONFIDENCE CALLS FOR MORE THAN CHC CATEGORY. HOWEVER
WILL MONITOR SITUATION FOR NEXT HOUR AND SEE HOW TSTMS BREWING N OF
MLI REACT. MODELS SHOWING RISING HTS AND THICKNESS OVER IL TNGT AND
SUNDAY...SO EXPECT THREAT NOT TO EXPAND BEYOND THIS EVENING.

WITH STRONG SW FLOW FEEDING OVER AREA ON SUNDAY AND HIGHS RISING TO
AROUND 90...CAPPING SHUD KEEP CONVECTION AT BAY THIS FAR EAST.
CONVECTIVE TEMP FCST NEAR 97 ALTHO LI VALUES -6 AND CAPES OVER 2K.
YET WAVES CONT TO FEED NE ACROSS IA INTO WI...WITH WIDE OPEN GULF
MSTR SUPPLYING TSTM GROWTH. THESE WAVES SLIP EASTWARD MON NGT AND
HAVE MOVED UP CHC OF TSTMS TO MON EVENING. THIS PATTERN TO CONT THRU
MUCH OF WEDNESDAY AND ENDING WITH FROPA WED AFTN.

COOLER AND DRIER POST-FRONTAL FLOW THURSDAY AND FRIDAY SHUD PRECEDE
HIGH PRESSURE BLDG OVER THE REGION FOR THE WEEKEND.

RLB

&&

.AVIATION DISCUSSION FOR 18Z TAFS...
105 PM CDT

MAIN FORECAST ISSUES WILL CENTER AROUND WINDS AND CHANCES FOR ANY
PRECIP THIS AFTERNOON/EVENING.

REMNANT MCVS FROM LAST NIGHTS CONVECTION WILL BE THE MAIN FORCING
MECHANISMS THROUGH THIS EVENING. VISIBLE SATELLITE IMAGERY
EARLIER THIS MORNING WAS SUGGESTING MCV ACROSS NORTHEAST IOWA WITH
ANOTHER ACROSS SOUTHWEST IOWA. SOUTHWESTERLY MID LEVEL FLOW SHOULD
TAKE LEADING MCV INTO SOUTHERN WISCONSIN THROUGH THE REMAINDER OF
THE AFTERNOON HOURS...WITH TRAILING MCV LIKELY TO SKIRT ACROSS SWRN
WISCONSIN/NWRN ILLINOIS THIS EVENING. THIS SECONDARY VORT MAX WILL
LIKELY BE THE FEATURE TO FOCUS ON FOR CONVECTIVE POTENTIAL ACROSS
NORTH CENTRAL ILLINOIS LATE THIS AFTERNOON/EARLY THIS EVENING.
17-18Z ACARS SOUNDINGS ACROSS THE AREA STILL INDICATING NEARLY
ISOTHERMAL LAYER FROM 800-750 HPA WHICH WILL LIKELY CAP THINGS UNTIL
LATE AFTERNOON. BY THIS TIME...THE SECONDARY MCV WILL LIKELY BE
ENTERING NE IOWA WITH A LITTLE BETTER FORCING FOR ASCENT ACROSS NWRN
IL BY THIS EVENING. MAGNITUDE OF INSTABILITY IS RATHER
IMPRESSIVE...WITH MLCAPES ON THE ORDER OF 1500 J/KG. WITH
INSTABILITY AND MOISTURE IN PLACE...FORCING IS THE MAIN QUESTION AND
SOME CONCERN THAT BETTER FORCING WITH THESE MCVS MAY REMAIN JUST TO
THE NORTH AND WEST OF THE TERMINALS. GIVEN UNCERTAINTY...WILL CARRY
VCTS MENTION AT RFD FROM 22Z-02Z. BY THIS EVENING...MID LEVEL
THERMAL RIDGE WILL ADVECT INTO NORTHERN ILLINOIS WHICH SHOULD ALLOW
MOST OF THUNDERSTORM ACTIVITY TONIGHT TO REMAIN TO THE NORTH.

LAKE ENHANCED BOUNDARY STRETCHING FROM APPROXIMATELY ORD-MDW-GYY
WILL PROBABLY NOT ADVANCE MUCH FURTHER WEST AND EVENTUALLY WASH OUT
AS LOW LEVEL FLOW CONTINUES TO STRENGTHEN THIS AFTERNOON. WITH THIS
INCREASING SYNOPTIC GRADIENT...WILL MAINTAIN SOUTHEAST WINDS IN THE
10-15 KNOT RANGE FOR THIS AFTERNOON...WITH WINDS VEERING TO THE
SOUTH 10 KNOTS OR LESS DURING THE EVENING. WINDS WILL THEN VEER S-SW
TOMORROW MORNING WITH BETTER GUST POTENTIAL SETTING UP IN THE
AFTERNOON TOMORROW WITH GUSTS UP AROUND 20 KNOTS POSSIBLE. TIGHTER
GRADIENT TONIGHT SHOULD HELP PREVENT SIGNIFICANT FOG...AND WILL
CARRY GENERALLY 5SM VSBYS OVERNIGHT.

NDM

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, May 27, 3:30 AM CST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CDT SAT MAY 27 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-280930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CDT SAT MAY 27 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...GENERALLY NORTH OF
INTERSTATE 80.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-280930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CDT SAT MAY 27 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The Quad Cities radar (KDVN), 94 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
May 27, 3:15 PM CST
Where
Lee County, Dixon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.833, -89.483

Trees and power lines were blown down.

Hail, Lee

When
May 27, 4:00 PM CST to 4:02 PM CST
Where
Lee County, Walton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.717, -89.433

Hail, Lee

When
May 27, 4:02 PM CST to 4:04 PM CST
Where
Lee County, 4 mi NW of Amboy
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.750, -89.383

Hail, Lee

When
May 27, 4:19 PM CST to 4:21 PM CST
Where
Lee County, Sublette
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.650, -89.233

Thunderstorm Wind, Lee

When
May 27, 4:20 PM CST
Where
Lee County, Sublette
Measured
61 kt (70 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
41.650, -89.233

A gust to 70 mph was measured.

Hail, Lee

When
May 27, 4:29 PM CST to 4:31 PM CST
Where
Lee County, Sublette
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.650, -89.233

Hail, La Salle

When
May 27, 5:00 PM CST to 5:03 PM CST
Where
La Salle County, 2 mi N of Earlville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.617, -88.933

Hail, La Salle

When
May 27, 5:13 PM CST to 5:16 PM CST
Where
La Salle County, Earlville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.583, -88.933

Hail, De Kalb

When
May 27, 5:19 PM CST to 5:21 PM CST
Where
De Kalb County, 4 mi ENE of Rollo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.683, -88.817

Penny size hail was reported 8 miles east of Paw Paw, or about 3.5 miles east northeast of Rollo.

Thunderstorm Wind, McHenry

When
May 27, 5:27 PM CST
Where
McHenry County, Woodstock
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
42.317, -88.450

A six inch tree limb was blown down near Country Club Road and a tree was blown down on Dean Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509982, 5509983, 5509984, 5509985, 5509986, 5509987, 5509988, 5509989, 5509990, 5509991.